Get help now Make a donation

Lithium and other mood stabilisers

Explains how lithium and other mood stabilising drugs work, how they might help you, whether to take them if you're pregnant or breastfeeding, and what alternative treatments are available.

How long should I keep taking mood stabilisers?

How long you take mood stabilisers for will depend on many different factors. It should be an individual, ongoing decision between you and your doctor. You can discuss what works best for you and your symptoms, and any side effects you experience.

You might prefer to take medication for many years if it helps you to feel stable and get on with your life. Or you might take medication to start with, but then develop other ways of coping. You may also have views on how long you'll need to take medication for, based on past experiences.

These are some timings that your doctor may discuss with you:

  • If you have bipolar disorder, you may be offered lithium for a longer period, to prevent or reduce your risk of relapse. Your doctor may suggest that you commit to taking lithium for at least six months, possibly longer. This is because it can take some time to make sure the medication is working effectively.
  • If you are taking lithium and have not had a relapse in three to five years, it may be a good time to speak to your doctor about managing without your medication. You can also talk to them about the benefits of continuing with your medication, if you feel it is still working for you.
  • If you decide to stop taking mood stabiliser medication, it is best to do this gradually. Once you have stopped completely, your doctor should continue to monitor how you feel for at least two years.

"When I am taking lamotrigine, things are generally more stable. I feel calmer and less at the mercy of unpredictable and extreme mood changes. I find it hard to commit to taking medication on a long-term basis, but I know that I would find things easier if I did."

How can I come off mood stabilisers safely?

If you decide you want to come off your medication, it's important to do this safely. If you are comfortable speaking to your doctor about this, they can help you develop a personal plan for coming off. This should include ways to spot and manage relapses. Our pages on coming off medication have more information about this.

It's very helpful if you monitor your mood carefully when coming off mood stabilisers. You could try using a mood diary to help manage this. See our page of useful contacts for links to mood diaries online.

Coming off lithium

The NICE guidelines for bipolar disorder recommend that you gradually reduce your dose of lithium over at least four weeks. Ideally, you would reduce it over a period of up to three months. This is to lower your risk of relapse.

While you are reducing your dose, your doctor should monitor you closely for early signs of mania and depression. They should also do this for three months after you stop your lithium treatment.

There do not appear to be any physical withdrawal symptoms with lithium.

Coming off anticonvulsants

The NICE guidelines for bipolar disorder recommend that you gradually reduce your dose of anticonvulsants over at least four weeks. This is to lower your risk of relapse.

Some of the withdrawal symptoms of anticonvulsants may include:

  • mood swings, anxiety and irritability, which may feel very similar to the symptoms of bipolar disorder
  • headaches
  • dizziness
  • stomach and gut problems
  • coughs and colds
  • liver problems
  • anaemia
  • pancreatitis
  • difficulties with memory, learning and thinking
  • eye and sight problems
  • sensory disturbances
  • abnormal menstrual periods
  • difficulty sleeping and fatigue
  • weight gain
  • muscle spasms, twitches and shaking
  • fits, even if you have never had one before.

Coming off antipsychotics

The NICE guidelines for bipolar disorder recommend that you gradually reduce your dose of antipsychotics over at least four weeks. This is to lower your risk of relapse. 

See our page on coming off antipsychotic medication for more information, including some of the possible withdrawal symptoms.

This information was published in June 2020. We will revise it in 2023.

Need more support with this issue? Our helplines are here for you.

Need the references and evidence sheet for this page? Contact our publishing team.

Want to reproduce content from this page? See our page on permissions and licensing.

Share this information

arrow_upwardBack to Top